Kansas, 2018

Heavy Rain in Kansas, July 4 to 5, 2018

July 4 to 5, 2018 · NWS DDC · 1 event in 1 county or zone

An isolated heavy rain event was reported in Ness County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated heavy rain event was reported in Ness County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 4:05 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 4:05 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
505 PM CDT Wed Jul 4 2018

...Updated Aviation...

.SHORT TERM...(This evening through Thursday)
Issued at 155 PM CDT Wed Jul 4 2018

Vis satellite shows some weak cumulus buildups across SE Colorado.
Have only slight pops near the Colorado border to account if an isolated
storm should develop in this region during the late afternoon and slowly
drift to the state border. Confidence on this is not particularly high
as mid level winds are very weak. Additionally, some of the meso models
like the ARW and NMMB were showing early morning convection as the main
trof swings thru just to our north. Did have some slight pops in there
but decided to get rid of these as confidence is just not high enough.
Recent versions of the HRRR show dry conditions prevailing through
the overnight. Even if those models were partially correct, coverage
would be extremely isolated and most areas will remain completely dry
through the short term period. Otherwise, lows tonight should be in
the upper 60s to lower 70s.

For tomorrow, we will see slightly cooler highs with values in the upper
80s to around 90F. Some of the models do mix out more and thus have
higher temps, however, there might be lingering mid level clouds that
could reduce mixing slightly. Otherwise, storms tomorrow evening will
be isolated once again with much of the activity remaining across Colorado.
It is too early at this time to get rid of pops completely, particularly
across the west and north zones where these areas are in closer proximity
to whatever does develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM CDT Wed Jul 4 2018

Isolated thunderstorms are still possible, however, with low certainty
for Friday and into the weekend. Again, not expecting widespread storms.
Near normal temperatures will continue. The ridge starts to build over
the Plains next business week with highs increasing. Values should
trend to slightly above normal by the end of the extended period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 505 PM CDT Wed Jul 4 2018

VFR will continue to prevail through this TAF cycle. Isolated
convection near the CO/KS border is expected to have no impacts on
the airports this evening. Gusty SE winds will diminish after
00z Thu, with light SE winds prevailing overnight. Thunderstorms
are expected tonight in Nebraska, and some models such as the
latest HRRR and the 12z ECMWF suggests some of this activity will
build southward and approach HYS late tonight (09-12z Thu). Have
very little confidence in these solutions, but included a VCTS/CB
mention at HYS around 09z. Also kept TSRA out of the TAFs through
Thursday afternoon, although some isolated activity will likely
exist at peak heating. Otherwise, a cumulus field and light SE
winds are expected Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  91  69  90 /  10  20  10  20
GCK  69  91  68  89 /  10  20  20  20
EHA  66  90  67  90 /  10  20  20  10
LBL  68  92  68  90 /  10  10  10  10
HYS  70  91  69  89 /  20  20  30  40
P28  74  93  71  92 /   0  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jul 4, 4:08 AM CST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
508 AM CDT Wed Jul 4 2018

KSZ030-031-043>046-061>066-074>081-084>090-051015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
508 AM CDT Wed Jul 4 2018 /408 AM MDT Wed Jul 4 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast for portions of mainly west central
Kansas Thursday and Friday, but the lack of appreciable wind shear will
prevent the development of organized severe weather.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 4, 3:31 PM CST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM MDT WED JUL 4 2018

KSZ061-042200-
Hamilton KS-
331 PM MDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Coolidge, moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

LAT...LON 3819 10205 3826 10202 3814 10161 3774 10203
      3775 10204
TIME...MOT...LOC 2130Z 209DEG 19KT 3785 10204

RUSSELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ness

When
July 4, 8:00 PM CST to July 5, 7:55 AM CST
Where
Ness County, 3.31 mi WNW of Utica
Reported by
Public
Coordinates
38.660, -100.230

Rainfall of 4.50 inches was observed. Most of the rain fell during the late evening hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776254.